Medication error causes 2 deaths in Indiana NICU

  1. Did ya'll hear about this? I saw it on the news tonight and it broke my heart. I cannot beleive this medication error, I know it happens, but my goodness. The news report stated that the infants were given a 10,000U dose of heparin (!adult dose) instead of the 10U dose. My heart goes out to the familes of all of the babies affected by this terrible incident.

    http://www.msnbc.msn.com/id/14883323/from/RSS/
    Last edit by MegNeoNurse on Sep 19, '06
    •  
  2. 33 Comments

  3. by   kitty29
    Very sad and scarey....we only have NICU single use stuff here....I would just be totally lost if that were to happen to me as a nurse; and if I were the family I would be Very angery too.

    Sad.
  4. by   BittyBabyGrower
    We keep no meds in vials on our unit at all. All of our meds are made by the pharmacy on our floor.

    Several years ago we had a huge incident where the TPN tech forgot to reset the machine to NICU heparin doses and everyone of our kids on TPN started to have bleeding and oozing...we had to give them all protamine and when the analysis of the TPN came back it was truly adult dose heparin in those bags, not the standard NICU dose. Thankfully, no one died or had truly adverse reactions such as big bleeds, but I hate to think of what could have happened
  5. by   dijaqrn
    Three babies now dead, at least two more critical..........I have no NICU experience so I'm not sure why this was an error that affected more than one patient. What is the ratio for NICU????????????
  6. by   NICU_3_RN
    The ratio is irrelevant. you have to do your safety checks when you're dispensing meds. End of story. I'm anal rententive about checking my ampicillin vial when it comes up - and thats just AMPICILLIN. The label tells you the strength and every other piece of info you need to know. I know they're saying that no one is particularly at fault here, but i'm sorry. You check your dose, your strength, your route, your patient and your time. We all know that. Those nurses didn't do their med checks. I'm so upset about this story... it just didn't need to happen.
  7. by   dijaqrn
    Let me clarify..
    Could one nurse have been assigned to all these babies? I don't think so which means there are several nurses NOT checking. This is HORRIBLE!
  8. by   Joannie
    Just a quick question - was the problem that the stuff in the syringe was not the same as the stuff on the label? Everyone is really quick to blame the nurses for not doing their checks, but pharmacists make mistakes too...... I remember hearing from a colleague about an incident years ago where the pharmacy made up all the TPN with D50W.....

    My point is that EVERYONE can be responsible for these errors. (By the way, in the unit I work in in the Middle East we don't give heparin as an infusion, it is already in the fluids)

    (I trained in New Zealand and have never been completely comfortable checking a syringe that I didn't fill myself)
  9. by   NICU_3_RN
    Joannie - wish I could blame it on pharmacy - i love blaming things on pharmacy - but it would seem that the nurses in question drew up the meds themselves from a vial.
  10. by   BittyBabyGrower
    It sounds like they don't have individual doses. I thought that this was something that JCH was mandating...no vials on the floors. I know that we have NO floor stock except for narcotics and ointments, and those are in the Pyxis.

    Patient ratio has nothing to do with it....most likely they open a vial and several people use it....although, is it clear why they were drawing up heparin? It isn't like we give it to these kids like adults.

    There are going to be some heads rolling at that hospital, that is for sure That is why you look at that vial more than once and make sure it says what it is supposed to say.
  11. by   lovemyjob
    I dont understand why a nurse would be injecting heparin (if that is what she did.) The only instance we give heparin in in tpn, in art fluids, and for kvo fluids on a line we are not using. All of those things ae mixed by pharmacy here. Or, why she would be mixing it into a bag. or, whatever happened. I dont think we have enough info to say it was a nursing fault, or to say she didnt check her med. The story just says the baby got a adult dose....and I dont know of any instance where we directly give heparin as a nurse, witht the exception of in fluids.
  12. by   BabyNurse513
    We have 10units/1ml vials on our unit that we use for heplocking PIV's. If pharmacy stocked 10,000u/ml that could be a problem.
  13. by   denicu
    Quote from BabyNurse513
    We have 10units/1ml vials on our unit that we use for heplocking PIV's. If pharmacy stocked 10,000u/ml that could be a problem.
    As an agency nurse in nicu i have seen heparin come up from pharmacy to flush heplocks. Other hospitals i have worked-there are no additives on the floor eg Kcl, Ca etc and pharmacy makes just about all the medications. Another unit i work in-pharmacy makes up all the antibiotics(vanco, claforan gent) etc in 1 bag so everyone can draw from it. That made me a little nervous because i remembered a few yrs back pharmacy made up flushes and added kcl instead of ns and 3 babies died. When i was on staff-we had all additives on the unit and we made all our fluids and drips- D10 with CA, Kcl, dopamine etc. I think 2 nurses checking a medication before its given is a good idea and i hope most hospitals will change to doing that.
  14. by   lovemyjob
    Quote from BabyNurse513
    We have 10units/1ml vials on our unit that we use for heplocking PIV's. If pharmacy stocked 10,000u/ml that could be a problem.

    I thought heplocking pivs was a thing of the past. I have only heplocked a piv when I worked in a nursery and the lines kept ctotting between abx doses and the cjild was a very difficult stick. We only use 1/4ns for flushing piv's and we flush every 4 unless there are fluids running. When when I was in nursing school our instructors said they were nolonger flushing with hep because it wwas unnecessary, ns would do. The article made it sounds like using heparin was a stadnard (because it was used on several others)....but then again, why would a 26 weeker need a heplocked IV unless they were getting blood. And it said there were others affected. I find it odd that that many babies would require heparin locks for piv's that would clot with ns flushes.

close